Skip to Content

risperidone FDA Alerts

The FDA Alert(s) below may be specifically about risperidone or relate to a group or class of drugs which include risperidone.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for risperidone

Risperdal (risperidone) and Risperidone: Recall - Uncharacteristic Odor

Jun 20, 2011

Audience: Pharmacy, Psychiatry, Neurology, Internal Medicine

ISSUE: Ortho-McNeil-Janssen Pharmaceuticals notified healthcare professionals and the public of a recall of specific lots of Risperdal (risperidone) 3mg  tablets and risperidone 2mg tablets. The recall stems from consumer reports of an uncharacteristic odor thought to be caused by trace amounts of TBA (2,4,6 tribromoanisole). TBA is a byproduct of a chemical preservative sometimes applied to wood often used in the construction of pallets on which materials are transported and stored. While not considered to be toxic, TBA can generate an offensive odor and a small number of patients have reported temporary gastrointestinal symptoms.

BACKGROUND: The Risperdal lot 0GG904 - which includes approximately 16,000 bottles - was shipped between 8/27/2010 and 2/15/2011. The company believes there are approximately 1,600 bottles of Risperdal from this lot remaining in the marketplace. The risperidone lot OIG175 - which includes approximately 24,000 bottles - was shipped between 11/10/2010 and 1/01/2011. The company believes there are fewer than 1,200 bottles of risperidone from this lot remaining in the marketplace. Risperdal (risperidone) is used for the treatment of schizophrenia in adults and adolescents ages 13-17 years, alone or in combination with other medicines (valproate or lithium) in adults for the short-term treatment of bipolar mania; or alone in adults, children and adolescents ages 10-17 years for the short-term treatment of bipolar mania and is used for the treatment of irritability associated with autistic disorder in children and adolescents ages 5-16 years.

RECOMMENDATION: Patients should not stop taking their medication. Anyone experiencing an uncharacteristic odor associated with Risperdal  3mg Tablets or risperidone 2mg Tablets should return the tablets to their pharmacist, and contact their healthcare professional if they have questions.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

 

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178


[06/20/2011 - Press Release - Ortho-McNeil-Janssen]
 

Risperidone (Risperdal) and Ropinirole (Requip): Medication Errors - Name Confusion

Jun 13, 2011

Audience: Pharmacy, Psychiatry, Neurology, Internal Medicine

ISSUE: FDA notified healthcare professionals and the public of medication error reports in which patients were given risperidone (Risperdal) instead of ropinirole (Requip) and vice versa. In some cases, patients who took the wrong medication needed to be hospitalized.

The FDA determined that the factors contributing to the confusion between the two products include:

  • Similarities of both the brand (proprietary) and generic (established) names
  • Similarities of the container labels and carton packaging
  • Illegible handwriting on prescriptions
  • Overlapping product characteristics, such as the drug strengths, dosage forms, and dosing intervals.

BACKGROUND: Risperidone (Risperdal) is an antipsychotic medication used to treat mental illnesses including schizophrenia, bipolar disorder, and irritability associated with autistic disorder. Ropinirole (Requip) is a dopamine agonist used in the treatment of Parkinson’s disease and Restless Legs Syndrome.

RECOMMENDATION: Healthcare Professionals are reminded to clearly print or spell out the medication name on prescriptions and make certain their patients know the name of their prescribed medication and their reason for taking it.

Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

 

[06/13/2011 - Drug Safety Communication - FDA]
 

 

Antipsychotic drugs: Class Labeling Change - Treatment During Pregnancy and Potential Risk to Newborns

Feb 22, 2011

Audience: Psychiatry, OBGYN

Drugs include: Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, Symbyax

ISSUE: FDA notified healthcare professionals that the Pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

BACKGROUND: Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder.

RECOMMENDATION: Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[02/22/2011 - Drug Safety Communication - FDA]

Antipsychotics, Conventional and Atypical

Jun 16, 2008

Audience: Neuropsychiatric and geriatrics healthcare professionals

[Posted 06/16/2008] FDA notified healthcare professionals that both conventional and atypical antipsychotics are associated with an increased risk of mortality in elderly patients treated for dementia-related psychosis. In April 2005, FDA notified healthcare professionals that patients with dementia-related psychosis treated with atypical antipsychotic drugs are at an increased risk of death. Since issuing that notification, FDA has reviewed additional information that indicates the risk is also associated with conventional antipsychotics. Antipsychotics are not indicated for the treatment of dementia-related psychosis. The prescribing information for all antipsychotic drugs will now include the same information about this risk in a BOXED WARNING and the WARNINGS section.

[June 16, 2008 - Information for Healthcare Professionals - FDA]

Atypical Antipsychotic Drugs

Apr 11, 2005

Audience: Neuropsychiatric healthcare professionals, patients and caregivers

The Food and Drug Administration has issued a public health advisory to alert health care providers, patients, and patient caregivers to new safety information concerning an unapproved, “off-label” use of certain antipsychotic drugs approved for the treatment of schizophrenia and mania. FDA has determined that the treatment of behavioral disorders in elderly patients with dementia with atypical (second generation) antipsychotic medications is associated with increased mortality. Clinical studies of these drugs in this population have shown a higher death rate associated with their use compared to patients receiving a placebo.

[April 11, 2005 - Public Health Advisory - FDA]
[April 11, 2005 - Drug Information Page - FDA]

More risperidone Resources